Childhood Diseases

Posted by: Mom101 | 2012-09-17


Augmentum and Strep Throat

Dear Doc,

My 13 month old toddler sleeps very well (7pm to 7am). 2 Weeks ago we went away for the weekend and when we returned home he had trouble sleeping. He would wake up at night screaming. I had to go and sleep with him a couple of nights. When he woke up he was very hot. During day time he would be fine, but moaning. I thought it was just moaler teeth cutting, but no teeth yet.

A week passed and he started getting a mild fever during the day I took him to our local GP after he had a very runny tummy (only once) and threw up one night it. He advised that there was little sores at the back of his throat. Strep throat was diagnosed and he gave him Augmentum.
A very light rash developed on the top part of his legs and after a day or two after starting the meds he developed a rash (very similar to the Rosiola he had 5 months ago).

I took him to another doctor who advised although there was blisters on the lips, big toes and hands plus rash on arms and legs and back it could only be an allergic reaction to the Augmentum. My husband and his dad is allergic to penasilin. She changed the meds and also gave a cortizone med and cream. Things are slightly better (have been using for 2 days).

Do you think she is on the right track or could it be another disease they are over-looking? He started getting a worse runny tummy after being moved to the other meds, but he slept through and seems happier.


Expert's Reply



There is no doubt that your son had a very sEvere allergic reaction to the Augmentin. This antibiotic contains a penicillin derivative. The allergic reaction he had is known as Stevens Johnson syndrome. Fortunately his reaction was relatively mild as this can be a life threatening reaction at times. Your son must NEVER EVER HAVE ANY PENICILLIN CONTAINING ANTIBIOTIC AGAIN!

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.